Maine, 2020

Flash Flooding in Maine, July 14, 2020

July 14, 2020 · NWS GYX · 2 events in 2 counties and zones

A strong upper level low pressure system moved toward MINW from the west during the morning of July 14th. Strong to severe thunderstorms developed around midday and moved eastward through the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A strong upper level low pressure system moved toward MINW from the west during the morning of July 14th. Strong to severe thunderstorms developed around midday and moved eastward through the afternoon hours. Some of the stronger storms contained intense rainfall rates with localized flash flooding across northern Cumberland County and Coastal Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 14, 11:56 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 14, 11:56 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1256 PM EDT Tue Jul 14 2020

.SYNOPSIS...
A trough of low pressure crosses New England today accompanied
by showers and a few thunderstorms, some containing torrential
downpours. A ridge of high pressure gradually builds in from the
north on Wednesday. Temperatures and humidity will increase toward
the end of the week with showers and storms returning.

&&

.NEAR TERM /TODAY/...
1255 PM Update... Another round of updates to track convection
over the area. Dew points and temperatures are in the 60s under
the shield of rain associated with the now- decaying MCS.
Convective threat and rainfall rates are waning with this
feature as a band of rain lofts north through western Maine.
RAP13 analysis shows the 500mb trough centered over souther New
Hampshire... to the west of this in the Connecticut River
Valley, and as far west as the Adirondacks, lapse rates continue
to steepen in north/northwest flow with more storms firing
there. Relatively low freezing levels around 10 kft, plus strong
moisture content, means the strongest of these cells could
still produce hail, strong wind, and torrential rainfall.

1000 AM Update...Provided a fairly hefty update according to
observed trends as convection continues to fire around a
cyclonic MCS pivoting over the Whites. Heavy rainfall has been
observed in cells, especially over the Whites... plus severe
hail and wind in a few cells along the periphery in southwest
Maine.

At 06z...GOES water vapor imagery showed an evolving upper low
vicinity of the Adirondacks...in good agreement with short term
model guidance. NWS Doppler Radar mosaic showed scattered
convection pivoting around this feature at moment. Across the
forecast area at moment...skies were scattered to broken with
some patchy stratus and fog developing. For today...the upper
low will meander east across our area and be centered along mid
coast Maine by early evening. Scattered convection will
gradually increase through dawn with the approach of this
feature. Daytime heating combined with the upper low and cold
air aloft will result in widespread convection developing by mid
or late morning. Modified soundings support up to 1200 j/kg
today... and also suggest we'll see a few pulse storms with
gusty winds and possibly small hail. The weak flow aloft will
make convection slow-moving...and where we see repeat convective
cells today the potential for flooding and localized flash
flooding will exist.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
Convection should rapidly decrease in coverage this evening
with loss of heating and the upper low sliding offshore.
Overnight...we'll see mostly cloudy skies with patchy fog
developing and a low chance for a lingering shower. On
Wednesday...a surface ridge will gradually nose in from the
north with drier air. Over far southern and western
sections...there may be enough leftover moisture for a brief pop
up shower through mid afternoon.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Fore fro 500 MB across NOAM shows the building of a broad ridge
that covers the srn two thirds of the conus with mostly zonal
flow across the northern tier this weekend into next week. This
will mean hot weather returns , and with the stronger flow
aloft, a better chance for shallow waves to move thru and
produce convection.

Will start off the forecast period with a cooler sfc ridge
nosing down from maritimes. this will being manly clear skies
and light winds producing a seasonably cool night with lows in
the low to mid 50s many inland areas, and upper 50s to around 60
on the coast and in srn NH. Thursday should be fair with highs
running a little below normal, generally in the mid 70s to low
80s. Cirrus moves in during the afternoon.

500 Mb closed low then tracks well to the N and W of the CWA,
but break down the ridge and start to transport warmer air
loft. The WAA will spread clouds and bring the the showers Thu
night into Friday, Will see a fair mtn of clouds during the day
as well, with highs again mainly in the 70s to around 80. Once
this system moves thru will see mainly zonal W flow aloft over
the weekend becoming SW next week, and 850 MB temps Sunday and
Monday will approach 20C. Humidity will gradually increase as
well thru the period and may see dangerous heat levels again by
Sunday and Monday. Given the locations on the equatorward side
of the 500 MB jet, and the very unstable sfc conds, any weak
waves in the flow aloft could produce a round of convection.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /Through Wednesday/...Lcl IFR in stratus and fog
through 12z. Otherwise areas of MVFR with lcl IFR in SHRA and
TSRA today through early evening. Areas of MVFR cigs tonight
with sct -SHRA and lcl IFR developing in mainly in valley stratus
and fog. Becoming VFR throughout between 12z and 15z Wednesday.

Long Term...VFR Wed night and Thu, although some vly fog
possible Wed night. Could see MVFR to IFR conds Thu night into
at least Fri morning, thanks to onshore flow with WAA aloft.
BEst chc will be on the coast. Fri night should improvement to
VFR thru Sat.

&&

.MARINE...
Short Term /Through Wednesday/...Winds and seas will increase in
northeast flow into tonight...but should remain below SCA threshold.

Long Term...Winds/seas stay below SCA levels Thu-Sat.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Casey/Schwibs
SHORT TERM...Schwibs
LONG TERM...Cempa
Hazardous weather outlook, Jul 14, 9:09 AM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1009 AM EDT Tue Jul 14 2020

MEZ007>009-012>014-018>028-033-NHZ001>015-151415-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
1009 AM EDT Tue Jul 14 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

Thunderstorms today will be slow moving and produce moderate to heavy
rainfall. Areas of flash flooding are possible, especially over
higher terrain. Some storms may contain strong, gusty winds and hail
with a few cells exceeding severe limits. Frequent lightning is also
being observed in storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid weather returns this weekend, with dangerous heat
levels possible again by Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-151415-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1009 AM EDT Tue Jul 14 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Thunderstorms could produce strong winds and frequent lightning today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 14, 12:05 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
105 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      1 ENE RANDOLPH          44.38N 71.26W
07/14/2020                   COOS               NH   PUBLIC

            REPORTED AT WOOD SPRING ROAD RANDOLPH NH.
            WASHOUTS ALSO REPORTED AT PUGGY HUDDIE LANE,
            PASTURE PATH ROAD,.

&&

HAT
Special weather statement, Jul 14, 12:15 PM EST, 1 hour before
Special Weather Statement
National Weather Service Gray ME
115 PM EDT Tue Jul 14 2020

MEZ026-141745-
Lincoln-
115 PM EDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN COUNTY...

At 115 PM EDT, a strong thunderstorm was located over Damariscotta,
moving north at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Damariscotta, Bristol, Bremen, Jefferson, Edgecomb, Alna, Nobleboro,
Newcastle and South Bristol.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4398 6943 4396 6959 4410 6966 4415 6946
TIME...MOT...LOC 1715Z 159DEG 8KT 4400 6953
Special weather statement, Jul 14, 12:18 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Gray ME
118 PM EDT Tue Jul 14 2020

MEZ019-020-024-025-141800-
Androscoggin-Central Interior Cumberland-Coastal
Cumberland-Sagadahoc-
118 PM EDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ANDROSCOGGIN...
SOUTHEASTERN CUMBERLAND AND WEST CENTRAL SAGADAHOC COUNTIES...

At 118 PM EDT, a strong thunderstorm was located near Falmouth, or
near Portland, moving north at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Portland, Brunswick, Topsham, Cumberland, Falmouth, Freeport, Gray,
Yarmouth, Harpswell, Durham, Chebeague Island, New Gloucester, Pownal
and North Yarmouth.

This includes the following highways...
 Interstate 295 between mile markers 6 and 31.
 Interstate 95 between mile markers 51 and 54.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4364 7006 4367 7031 4399 7029 4394 6992
TIME...MOT...LOC 1718Z 190DEG 12KT 4373 7017
Local storm report, Jul 14, 12:26 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
126 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     HAIL             MOUNT WASHINGTON        44.27N 71.30W
07/14/2020  M0.25 INCH       COOS               NH   PUBLIC

            2 DIRECT LIGHTNING STRIKES REPORTED AS WELL.
            TIME ESTIMATED BY RADAR.

&&

HAT
Local storm report, Jul 14, 1:00 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       2 NE GRAY               43.90N 70.31W
07/14/2020  M1.23 INCH       CUMBERLAND         ME   NWS EMPLOYEE

&&

HAT
Local storm report, Jul 14, 1:04 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
204 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             3 SE SANFORD            43.41N 70.74W
07/14/2020  M1.50 INCH       YORK               ME   PUBLIC

&&

The radar

The Portland,ME radar (KGYX), 9 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cumberland

When
July 14, 1:15 PM EST to 3:00 PM EST
Where
Cumberland County, 1.04 mi WNW of Yarmouth Jct to 0.92 mi WNW of Yarmouth Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.827, -70.199

Slow moving thunderstorms dropped 3 to 5 inches of rain in about 3 hours causing 8 of moving water across the North Road in Yarmouth, temporarily closing the road.

Flash Flood, Lincoln

When
July 14, 1:55 PM EST to 4:30 PM EST
Where
Lincoln County, 2.78 mi SSW of Damariscotta to 2.83 mi N of Walpole
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.992, -69.546

Slow moving thunderstorms locally dropped 3 to 6 inches of rain in about 3 hours causing road flooding and washouts in Bristol. Route 130 and route 129 were affected.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914052, 914053.